Birth-control patch may damage health, cause death, FDA warns

.- Users of the Ortho Evra birth-control patch are at a higher risk of blood clots and other serious side effects, which may include death, warned the Food and Drug Administration Thursday.

The new warning label for the drug says that women using the patch are exposed to about 60 percent more estrogen than those using typical birth-control pills. These elevated levels may be high enough to increase some women's risk of blood clots, reported the Associated Press.

Although most pills and the patch have the same amount of estrogen at the outset, hormones from patches go directly into the bloodstream. As well, the patch causes higher estrogen levels in the body since delivery of medication is continuous. Pills, on the other hand, are absorbed into the bloodstream through the digestive system. In the process, about half of the estrogen dose in the pill is lost.

Until now, regulators and patch-maker Ortho McNeil, a Johnson and Johnson subsidiary, had maintained the patch was expected to be associated with similar risks as the pill, reported the AP.

Four months ago, the AP had reported that patch users die and suffer blood clots at a rate three times higher than women taking the pill.

The AP also found that federal death and injury reports stated that about a dozen women, most in their late teens and early 20s, died in 2004 from blood clots believed to be related to the patch, and dozens more survived strokes and other clot-related problems.

Comments

Follow us:

Recent activity: